The prevalent use by women of coal tar products as hair dyes, sold in the market under various trade names, is well known. "Ursol," a paraphenylenediamine coal tar chemical, is a popular preparation. When such a dye is used excessively, vertigo, gastritis, diplopia, asthenia and exfoliative dermatitis may result. Although neurologic complications, such as dizziness, nystagmus and tinnitus, have been recorded, histopathologic reports of involvement of the central nervous system were not found in the literature.
REPORT OF A CASE
L. M., a woman aged 51, was admitted to the Montefiore Hospital on Dec. 22, 1939 with a history that for about one and a half years she had been dyeing her hair with "ursol." In December 1938 she experienced pain in the knees. In June 1939 she noticed yellowish discoloration of the entire skin and the finger nails. In August 1939 she complained of dyspnea on exertion, occasional palpitation